Interesting observation.

Discussion in 'General Parenting' started by Shari, Apr 23, 2009.

Tags:
  1. Shari

    Shari IsItFridayYet?

    I emailed difficult child's dev pediatrician last night to keep her in the loop. She pulled difficult child's records and said that at his last blood draw, which was done in January 2009, his depakote level was 100, which is normal, but that it was a lot higher than the previous draw, which was 60, done in January 2008 (we missed a draw last summer).
    ***
    So I went to the pharmacy and pulled his history. His Depakote dose was increased on Feb 11, 2008. My notes say on Feb 13 that his behavior was sliding, by Feb 21, was outright bad, and his first school refusal was April 1. Pretty much 6 weeks later.
    ***
    We're sitting right at a year now with this hideous school behavior.
    ***
    Is there any possibility that there is a link?
     
    Last edited: Apr 23, 2009
  2. tiredmommy

    tiredmommy Site Moderator

    I think it's worth having the doctor look into it....
     
  3. DammitJanet

    DammitJanet Well-Known Member Staff Member

    So was his last blood draw...the 100...done when the Dep increase was done on 2/11/08? And do you mean 08 or 09? Oh wait...I see you say a year now. Hmmmm. So he has been at a 100 for a year or have you had another draw in that year.

    Maybe ask about backing down the depakote to see if there is a decrease in behaviors? If the school behaviors do seem to correlate then decreasing the depakote by a small amount to lower the blood serum level would be a test.
     
  4. Shari

    Shari IsItFridayYet?

    DJ, I updated my post with dates, now that I have them. The draws were a year apart in january.
     
  5. SRL

    SRL Active Member

    After our experience, I'd always suspect medications, over everything else first. And definitely if the behavior changes coincided with a change in medication or dosage.

    Blood draws only once a year for a child of his age seem way too far apart.

    http://www.bipolarchild.com/Newsletters/0003.html
     
  6. Shari

    Shari IsItFridayYet?

    That's my fault, SRL. He had a draw last summer and the lab botched it badly and did not get enough blood. I kept putting off dragging him back in there, and it was during my "I give up" complacent period. I was being a very bad mom.
     
  7. TerryJ2

    TerryJ2 Well-Known Member

    Sounds like you're onto something.
     
  8. house of cards

    house of cards New Member

    Wouldn't that be fantastic if just lowering the dose could help things out. It is very observant of you to go back over your records and notice this, most definately not a "bad mom', get that thought out of your head.
     
  9. Shari

    Shari IsItFridayYet?

    There's been many other times my hopes were up cause something with an easy fix looked like a culprit! I'm not holding my breath, but I think its worth looking at.

    Also, difficult child 1 took Depakote off and on thru his teen years. Even tho he never took a high enough dose to be considered therapeutic, his teachers and family could tell when he was on and off his medications, and even he will tell you he felt less scattered and forgetful when he took it. And it was less than half of what he should have been taking for a person of his size, yet it was working, so they left it at that.
    ***
    The first thing I would notice that would tip me off that difficult child 1 was off his medications was that on the medications, he was a neat freak. Off his medications, he wasn't. Every day after school, he'd sit in a recliner by the window. If he was on his medications, it bugged the carp out of him to leave the glass in the windowsill when he was finished. In fact, he lectured the rest of us to pick up after ourselves. Off his medications, there'd be a whole string of glasses in the windowsill... lol So I just watched the window...when glasses started piling up there, I knew he was off. Talk about your bizarre observations. lol
     
  10. TerryJ2

    TerryJ2 Well-Known Member

    GREAT observation, Shari! You are a great mom, too. :)
     
  11. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Ok....his depakote level was 60 in Jan 08 before his increase and before his school behavior slide and also probably before any new growth.

    Increase depakote in Feb 08 by how much?

    Some school problems starting immediately after increase in depakote.

    School problems continue.

    Next depakote level in Jan 09 is 100. How much more does difficult child weigh than he did at previous level check? Get CBC and WBC done too.

    Has thyroid been checked? Sugar?

    Maybe difficult child just doesnt need that high a blood level.
     
  12. Shari

    Shari IsItFridayYet?

    increase by 33% - he went from 375mg daily to 500mg daily.

    He weighs about 10 pounds more. I wonder about the blood sugar, as I have hypoglycemia and he eats ALL THE TIME.

    Its a stretch. But we do know, when he's tired, its harder for him to hold it together.

    Waiting to hear back from doctor. We're gonna look into this, anyway.
     
  13. flutterby

    flutterby Fly away!

    I have hypoglycemia, too. If his blood sugar is out of whack, it could explain his tiredness. And his irritability. Everyone around here knows to stay away from me when my sugar drops. It's not pretty. And I'm an adult.

    by the way, my blood sugar has always been way more volatile than my mom's, who also has hypoglycemia.
     
Loading...